Study Links Serious Vision, Retinal Problems to Viagra, Cialis Side Effects

Researchers warn users to alert their doctors of any vision problems, which may be the result of Viagra and Cialis side effects.

Following a long history of concerns about the risk vision problems linked to side effects of Viagra and Cialis, the findings of a new study indicate that older men taking the erectile drugs may be more likely to experience serous retinal detachment (SRD), retinal vascular occlusion (RVO) and ischemic optic neuropathy (ION).

In findings published this month in the medical journal JAMA Ophthalmology, researchers linked the entire class of drugs known as phosphodiesterase type 5 inhibitors (PDE5Is) to serious vision and retinal problems.

Viagra (sildenafil citrate) was introduced by Pfizer in 1998, and it has become one of the most widely recognized brand-name medications on the market in the United States, which has been used by millions of men to treat impotence and sexual dysfunction, including the inability to develop or maintain an erection.

Cialis (tadalafil) is a similar erectile dysfunction drug introduced in 2003, which also become a blockbuster treatment amid aggressive direct-to-consumer advertisements.

In this latest study, researchers conducted a cohort study involving data from more than 213,000 men who took PED5Is, including Viagra, Cialis, Levitra, Stendra and Spedra, from January 1, 2016, to December 31, 2020. The men had a mean age of 64.6 years.

The researchers found an 85% increased risk of retinal detachment, vascular occlusion and ischemic optic neuropathy among those who took the erectile dysfunction drugs, with an incidence rate of 15.5 cases per 10,000 person years. Those patients were also more likely to have hypertension, diabetes, coronary artery disease and sleep apnea, the findings indicate.

“Findings of this cohort suggest that regular users of PDE5Is might have an increased risk of SRD, RVO, and ION,” the researchers concluded. “Regular uses of ODE5Is need to be cognizant of ocular adverse events associated with these drugs and alert their physicians if they experience any visual deficits.”

Side effects of Viagra have been linked to visual problems in the past, but those typically been temporary and resolve within 24 hours. In a study published in 2014, researchers for the Centre for Eye Health in Australia found that mice who carry a recessive genetic trait called Retinis Pigmentosa suffered decreased retinal functions that were dose-dependent to exposure to Viagra.

The active ingredient in Viagra, sildenafil, has been linked to transient visual disturbances caused by its inhibition of phosphodiesterase 6 (PDE6), which is an enzyme that affects the visual phototransduction pathway.

Vision problems are not the only concern over the side effects of these particular drugs; Viagra and Cialis specifically. Although the drugs are widely prescribed and believed to be safe, recent studies suggest that Viagra and Cialis may reduce the body’s ability to resist the spread of melanoma.

At one point, the manufacturers of Viagra and Cialis faced about 1,000 product liability lawsuits over the melanoma risks. However, the litigation was effectively ended after plaintiffs’ expert witnesses were excluded from testifying.

0 Comments

"*" indicates required fields

Share Your Comments

I authorize the above comments be posted on this page*

Have Your Comments Reviewed by a Lawyer

Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.

NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

This field is for validation purposes and should be left unchanged.

More Top Stories